Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 169, NWS Columbia, SC

August 5, 20094 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 5, 2009, 5:58 PM EDT for 4 counties in South Carolina. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2009, 5:58 PM EDT (21:58 UTC)
Expired
Aug 5, 2009, 7:00 PM EDT
In force
62 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 81 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 6:06 PM EDTHAIL 0.753 Ssw Lancaster, SCVOLUNTEER FIRE DEPARTMENT REPORTED PENNY SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
463 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 052158
SVRCAE
SCC039-055-057-079-052300-
/O.NEW.KCAE.SV.W.0169.090805T2158Z-090805T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
558 PM EDT WED AUG 5 2009

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
  WESTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 700 PM EDT

* AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM LANCASTER TO 21 MILES WEST OF
  CAMDEN...OR ALONG A LINE EXTENDING FROM LANCASTER TO 8 MILES NORTH
  OF DENTSVILLE...AND MOVING NORTHEAST AT 20 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE ELGIN...HEATH SPRINGS
  AND KERSHAW

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA...TOLL
FREE 1 800 7 7 5...7 1 9 9.

&&

LAT...LON 3481 8056 3478 8053 3425 8054 3417 8105
      3455 8098 3454 8088 3466 8090 3471 8088
      3478 8088 3482 8090
TIME...MOT...LOC 2158Z 240DEG 17KT 3477 8079 3420 8096

$$
1 follow-up statement
000 
WWUS52 KCAE 052250
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
650 PM EDT WED AUG 5 2009

SCC055-057-052300-
/O.CON.KCAE.SV.W.0169.000000T0000Z-090805T2300Z/
LANCASTER SC-KERSHAW SC-
650 PM EDT WED AUG 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR KERSHAW AND LANCASTER COUNTIES...

AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF HEATH
SPRINGS TO CAMDEN...OR ALONG A LINE EXTENDING FROM 10 MILES EAST OF
LANCASTER TO CAMDEN...MOVING NORTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KERSHAW

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3476 8053 3425 8054 3421 8084 3425 8083
      3437 8077 3440 8079 3441 8081 3458 8079
      3469 8068
TIME...MOT...LOC 2250Z 247DEG 18KT 3470 8060 3430 8067

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:19 PM EDT, 4 hours 39 minutes earlier.

Area forecast discussion, Aug 5, 1:19 PM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
119 PM EDT WED AUG 5 2009

.SYNOPSIS...

AN UPPER LEVEL DISTURBANCE WILL CROSS THE AREA LATE THIS AFTERNOON
AND EVENING BRINGING A CHANCE OF THUNDERSTORMS. UPPER LEVEL
RIDGING WILL BUILD INTO THE REGION FOR THE WEEKEND. THE RIDGE WILL
WEAKEN TUESDAY AS ANOTHER COLD FRONT APPROACHES FROM THE
NORTHWEST.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

STRONG SURFACE HEATING ALREADY TAKING PLACE TODAY UNDER SUNNY
SKIES...AND TEMPERATURES HAVE RESPONDED ACCORDINGLY...ALREADY
PUSHING INTO THE UPPER 80S PRIOR TO 11 AM. LATEST SPC MESOANALYSIS
PAGE SHOWING LIFTED INDEX VALUES OF -8C ALREADY IN THE CSRA.
INSTABILITIES ARE EXPECTED TO BE EXTREMELY HIGH THIS AFTERNOON BUT MOISTURE
AND FORCING ARE NOT IDEAL AND WILL LIMIT THE EXTENT OF
CONVECTION...AT LEAST THROUGH MID AFTERNOON. THERE IS SHORTWAVE
ENERGY MOVING THROUGH TENNESSEE WHICH WILL TRANSLATE EASTWARD
TOWARDS 00Z AND THIS WILL LIKELY TRIGGER CONVECTION IN THE UPSTATE
AND INTO THE MIDLANDS PRODUCING BETTER COVERAGE THIS EVENING.
PRECIPITABLE WATER VALUES ARE CURRENTLY AROUND 1.25 INCHES...BUT
SHOULD INCREASE LATE AFTERNOON INTO THIS EVENING. SPC CONTINUES TO
OUTLOOK THE FORECAST AREA IN A SLIGHT RISK OF SEVERE STORMS.
SOUNDING ANALYSIS FOR THIS AFTERNOON REVEALS AN INVERTED V SHAPE
WHICH WOULD RESULT IN THE MAIN RISK WITH STORMS BEING DAMAGING
WINDS. SOME COOLER MID LEVEL AIR WILL ALSO INCREASE THE THREAT FOR
LARGE HAIL WITH THE STRONGER STORMS.

CURRENT FORECAST LOOKS TO BE ON TRACK WITH CHANCE POPS THIS
AFTERNOON AND THE GREATER THREAT FOR COVERAGE BEING THIS EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...

MODELS IN GOOD AGREEMENT IN THE SHORT TERM. STRONG SHORT WAVE
WITH UPPER LEVEL TROUGH WILL MOVE THROUGH THE AREA TONIGHT AND
EARLY THURSDAY. SAT PIX SHOWING SEVERAL LINES OF CONVECTION
DEVELOPING OVER GA AND SC. NOT MUCH WIND SHEAR BUT INVERTED V IN
BUFKIT PRESENTS CHANCE FOR DOWNBURST WINDS AND HIGH PW VALUES
BRING A RISK OF LOCALLY HEAVY RAINS. THE UPPER LEVEL RIDGE TO THE
WEST WILL BEGIN TO BUILD INTO THE AREA THURSDAY NIGHT AND WILL
BRING A DRIER AIRMASS INTO THE REGION. WILL HAVE CHANCE POPS
TONIGHT AND GRADUALLY DIMINISHING FROM THE NORTHWEST THURSDAY.
HIGHS IN THE THE UPPER 80S TO LOWER 90S AND LOWS 70 TO 75.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...

ECMWF AND 12Z GFS CONTINUING TO SHOW MID/UPPER LEVEL RIDGE
BUILDING OVER THE SOUTHEASTERN PART OF THE COUNTRY FOR THE END OF
THE WEEK INTO EARLY NEXT WEEK. THIS WILL SUPPORT LIMITED
CONVECTION AND HOT TEMPERATURES. THE UPPER RIDGE TRIES TO SLOWLY
BREAKS DOWN BY TUESDAY AS SHORTWAVE ENERGY APPROACHES FROM THE
NORTHWEST. WILL BRING SLIGHT CHANCE POPS BACK INTO THE AREA TUE
AND WED.

&&

.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...

CONVECTION IS BEGINNING TO DEVELOP ACROSS THE AREA AND IS LIKELY
TO IMPACT TERMINALS DURING THE 18Z-03Z TIME FRAME. VFR CONDITIONS
OUTSIDE OF THUNDERSTORMS...WITH TEMPORARY IFR VISIBILITIES IN
TSRA. LINE OF STORMS SHOULD IMPACT AGS/DNL AROUND 19Z-21Z AND
CAE/CUB/OGB AFTER 20Z. LEFTOVER CONVECTIVE DEBRIS CLOUDS ARE
EXPECTED THIS EVENING AROUND 10000 FT...BUT SHOULD DISSIPATE BY
DAWN THURSDAY. WINDS WILL GENERALLY BE LIGHT OUT OF THE WEST TO
SOUTHWEST THROUGH THE PERIOD...EXCEPT FOR STRONG GUSTS IN STORMS
THIS AFTERNOON AND EVENING. COULD BE SOME MVFR FOG AT AGS/OGB
DURING THE PREDAWN HOURS...AND VISIBILITIES COULD BE LOWER AT
OTHER TERMINALS DEPENDING ON RAINFALL THIS AFTERNOON/EVENING.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...SJN
NEAR TERM...SJN
SHORT TERM...SJN
LONG TERM...SJN
AVIATION...HC
Hazardous weather outlook, Aug 5, 4:44 AM EDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
444 AM EDT WED AUG 5 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
444 AM EDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT AND AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA
FROM THE NORTHWEST LATER TODAY. ISOLATED SEVERE STORMS ARE
POSSIBLE LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS WITH THE
THREAT OF DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 5, 3:43 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
343 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             4 S CALLISON            33.96N 82.13W
08/05/2009  E1.00 INCH       MCCORMICK          SC   PUBLIC

            NICKEL TO QUARTER SIZE HAIL REPORTED.

&&

HC
Local storm report, Aug 5, 4:21 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
421 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     4 N THOMSON             33.52N 82.50W
08/05/2009                   MCDUFFIE           GA   PUBLIC

            CHEVRON STATION ON HWY 78 AT I-20 REPORTED TREES DOWN
            ALONG THE HIGHWAY

&&

HC
Local storm report, Aug 5, 4:37 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
437 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     2 SE HOLLY HILL         33.30N 80.39W
08/05/2009                   ORANGEBURG         SC   PUBLIC

            SEVERAL LARGE TREE LIMBS DOWN ACROSS HOLLY HILL COUNTRY
            CLUB GOLF COURSE

&&

HC
Special weather statement, Aug 5, 5:14 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
514 PM EDT WED AUG 5 2009

SCZ027-028-052145-
LEXINGTON-RICHLAND-
514 PM EDT WED AUG 5 2009

...STRONG WINDS AFFECTING LAKE MURRAY...

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
OUTFLOW BOUNDARY MOVING EASTWARD AT 25 TO 30 MPH ACROSS LAKE
MURRAY.  WINDS MAY GUST TO 30 TO 40 MPH AS THIS OUTFLOW PASSES BY
AREA BOATERS.

STRONG WINDS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY.
YOUR BEST COURSE OF ACTION IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT
IN THE OPEN LAKE WATERS...STAY BELOW DECK.

REPORT DAMAGING WINDS TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL
WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
Local storm report, Aug 5, 5:15 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
515 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     11 SE LINCOLNTON        33.68N 82.34W
08/05/2009                   COLUMBIA           GA   PUBLIC

            LARGE TREE LIMBS REPORTED ACROSS THE ROAD NEAR LITTLE
            RIVER MARINA

&&

HC
Local storm report, Aug 5, 5:52 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
552 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND GST     11 SSE NEW ELLENTON     33.28N 81.60W
08/05/2009  M73.00 MPH       BARNWELL           SC   OTHER FEDERAL

            SAVANNAH RIVER SITE OPERATIONS CENTER REPORTS NUMEROUS
            TREES DOWN ACROSS THE SITE. WIND GUST MEASURED ON
            SAVANNAH RIVER SITE WEATHER TOWERS. TIME ESTIMATED FROM
            RADAR.

&&

MJP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:55 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee44 min
Aug 5, 2:08 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick67 min
Aug 5, 2:16 PM EDTSevere Thunderstorm WarningCAEMcCormick44 min
Aug 5, 3:16 PM EDTSevere Thunderstorm WarningCAEMcCormick59 min
Aug 5, 4:10 PM EDTSevere Thunderstorm WarningCAEOrangeburg40 min
Aug 5, 4:24 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick38 min
Aug 5, 4:48 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg57 min
Aug 5, 5:27 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland48 min
Aug 5, 5:29 PM EDTSevere Thunderstorm WarningCAERichland46 min
Aug 5, 6:05 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland55 min
Aug 5, 6:14 PM EDTAreal Flood AdvisoryCAEBarnwell2 hr
Aug 5, 6:20 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg, Richland55 min
Aug 5, 7:00 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster45 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.